Alert archive / Louisiana / Flash Flood Warnings in 2004

Flash Flood Warning 41, NWS New Orleans, LA

December 9, 2004East Baton Rouge Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Dec 9, 2004, 3:22 AM CST for East Baton Rouge Parish, Louisiana. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 9, 2004, 3:22 AM CST (09:22 UTC)
Expired
Dec 9, 2004, 4:45 AM CST
In force
83 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County East Baton Rouge Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-288 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 090924
FFWLIX
LAC033-091045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
322 AM CST THU DEC 9 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...ZACHARY...BAKER

* UNTIL 445 AM CST

* AT 317 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR PRIDE...OR ABOUT 8 MILES   
  EAST OF ZACHARY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER   
MAINLY RURAL AREAS OF THE INDICATED PARISH MAINLY NORTH AND 
NORTHEAST OF BATON ROUGE. 

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3065 9126 3057 9118 3066 9092 3072 9097

$$
1 follow-up statement
000 
WGUS74 KLIX 090957
FFSLIX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
358 AM CST THU DEC 9 2004

LAC033-091045-
EAST BATON ROUGE LA-
358 AM CST THU DEC 9 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 445 AM CST FOR EAST BATON
ROUGE PARISH...

AT 352 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF PRIDE...OR ABOUT 7 MILES NORTH OF DENHAM
SPRINGS...MOVING NORTHEAST AT 25 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
ZACHARY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 3065 9126 3057 9118 3066 9092 3072 9097

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Dec 9, 2:30 AM CST, 52 minutes earlier.

Area forecast discussion, Dec 9, 2:30 AM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
230 AM CST THU DEC 9 2004

.DISCUSSION...
ACTIVE WEATHER THIS MORNING WILL KEEP AFD SHORT AND TO THE POINT.
FOCUS THIS MORNING IS ON ONGOING SITUATION OF POSSIBLE FLOODING
THREAT AHEAD OF A COLD FRONT LINED UP FROM VICKSBURG TO LAKE CHARLES
AT 215AM. THE AREA AHEAD OF THIS COLD FRONT IS VERY MOISTURE LAIDEN
AND DEEP. DYNAMICS ARE GETTING STRONGER THIS MORNING AND DRIER AIR
IS MOVING IN ALONG THE COLD FRONT. THIS IS CAUSING SOME TS TO FROM
DIRECTLY ALONG THE FRONTAL AXIS. EVERYTHING AHEAD OF THE FRONT IS IN
A DEEP RICH MOIST ATMOSPHERE CAUSING SOME VERY HEAVY RAINFALL.
THINGS LOOK TO GET A LITTLE WORSE AS THE COLD FRONT CATCHES UP WITH
THIS LARGE AREA OF MOISTURE AND DYNAMICS. STRONG ATMOSPHERIC CHANGES
ARE EXPECTED WITH SOME SEVERE TS RESULTING THIS MORNING. AFTER THE
COLD FRONT MOVES THROUGH...A STRONGER REINFORCING SURGE OF COLD DRY
AIR WILL INFILTRATE THE REGION AND SOME EXTREMELY NICE
WEATHER...EXCEPT FOR MARINE...WILL BE IN STORE FOR SEVERAL DAYS BUT
MAKING FOR A CHILLY WEEKEND.

MARINE...SMALL CRAFT ADVISORIES ARE EXPECTED TO BE HOISTED BY
TONIGHT FOR SYNOPTIC CONDITIONS. THERE WILL BE A SMALL WINDOW OF
TIME WHERE WINDS GET TO 20 TO 25 KNOTS THIS MORNING DUE TO SOUTHERLY
INFLOW IN THE BOUNDARY LAYER BUT THE WINDOW IS EXPECTED TO BE ONLY A
COUPLE HOURS. THIS WILL BE HANDLED WITH A MWS BY THE MARINE
FORECASTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB 72 49 64 38/ 90 60 05 00
BTR 75 50 65 37/ 90 60 05 00
MSY 75 54 68 43/ 90 70 10 00
GPT 73 52 67 42/ 70 80 20 00
&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FFA THROUGH NOON LAZ034>040-046>050-056>070.
MS...FFA THROUGH NOON MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY TONIGHT FOR ALL
COASTAL WATERS INCLUDING TIDAL LAKES.
&&

17
Hazardous weather outlook, Dec 8, 3:45 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
345 PM CST WED DEC 8 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-091200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST. BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST. CHARLES-ST. HELENA-
ST. JAMES-ST. JOHN THE BAPTIST-ST. TAMMANY-TANGIPAHOA-
UPPER JEFFERSON-UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST. BERNARD-
UPPER TERREBONNE-WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-
WILKINSON-
345 PM CST WED DEC 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTHWEST...SOUTH CENTRAL AND COASTAL
MISSISSIPPI.

.DAY ONE...TONIGHT

...A FLOOD WATCH IS IN EFFECT TONIGHT...

A WARM FRONT IS EXPECTED TO MOVE NORTH ACROSS THE CENTRAL GULF COAST
REGION THIS AFTERNOON AND TONIGHT WITH A COLD FRONT APPROACHING THE
AREA FROM THE NORTHWEST LATE TONIGHT. AN UPPER LEVEL DISTURBANCE
MOVING ACROSS THE SOUTHERN PLAINS ALONG WITH A STRONG JET STREAM
PASSING JUST NORTH OF THE GULF COAST WILL CREATE STRONG LIFT AND A
SLIGHTLY UNSTABLE ATMOSPHERE. THIS WILL CREATE A FAVORABLE
ENVIRONMENT FOR THUNDERSTORM DEVELOPMENT.

WIDESPREAD 1 TO 2 INCH RAINFALL AMOUNTS ARE EXPECTED TONIGHT WITH
LOCAL AMOUNTS OF 3 TO 4 INCHES POSSIBLE. THIS MAY CAUSE FLOODING OF
URBAN AREAS...SMALL STREAMS...ROADS...AND LOW LYING AREAS. ADDITIONAL
RIVER FLOODING IS LIKELY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED.
HOWEVER...A FEW STORMS COULD BECOME SEVERE WITH DAMAGING WINDS AND
HAIL MAINLY NEAR COASTAL AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

...A FLOOD WATCH REMAINS IN EFFECT THROUGH NOON THURSDAY...

NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY MORNING AHEAD OF A COLD
FRONT WHICH IS EXPECTED TO MOVE THROUGH THE AREA BY MIDDAY. THERE IS
A THREAT OF ADDITIONAL HEAVY RAINFALL THROUGH MID MORNING THURSDAY.

STRONG WINDS BEHIND THE COLD FRONT WILL BRING SMALL CRAFT ADVISORY
CONDITIONS TO THE COASTAL WATERS AND TIDAL LAKES THURSDAY THROUGH
SATURDAY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED THURSDAY
AFTERNOON THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME. HOWEVER...STORM SPOTTER ACTIVATION MAY
BE REQUESTED FOR LATER TONIGHT AND EARLY THURSDAY.

In the hours before

Special weather statement, Dec 9, 1:26 AM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
126 AM CST THU DEC 9 2004

LAZ034-035-MSZ068-090830-
POINTE COUPEE-WEST FELICIANA-WILKINSON-
126 AM CST THU DEC 9 2004

...STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL ENTERING SOUTHWEST
MISSISSIPPI AND EAST CENTRAL LOUISIANA...

AT 121 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL RAINFALL EXTENDING
ALONG THE MISSISSIPPI RIVER NEAR DOLOROSA AND FORT ADAMS...AND
SOUTHWEST NEAR SIMMESPORT...MOVING EAST AT 25 MILES AN HOUR.
INDIVIDUAL STORMS WERE MOVING NORTHEAST AT 50 MILES AN HOUR.

ADDITIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WERE
DEVELOPING AHEAD OF THE LINE.

THESE STORMS WILL AFFECT AREAS IN AND AROUND DOLOROSA...FORT ADAMS...
WOODVILLE...BATCHELOR...NEW ROADS...SAINT FRANCISVILLE...AND
SPILLMAN THROUGH 230 AM.

THE PRIMARY THREATS FROM THESE STORMS ARE FREQUENT DANGEROUS CLOUD
TO GROUND LIGHTNING...VERY HEAVY RAINFALL AMOUNTS OF UP TO TWO
INCHES IN AN HOUR...AND WIND GUSTS OF 40 TO 50 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE STORMS
HAVE PASSED. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TV AND RADIO FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 9, 2:53 AM CSTSevere Thunderstorm WarningLIXLafourche, Terrebonne67 min
Dec 9, 3:07 AM CSTSevere Thunderstorm WarningLIXEast Baton Rouge, East Feliciana, Livingston, Saint Helena, Tangipahoa53 min
Dec 9, 4:05 AM CSTTornado WarningLIXLafourche, Terrebonne25 min
Dec 9, 4:31 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Saint Bernard, Saint Charles59 min
Dec 9, 4:33 AM CSTSpecial Marine WarningLIX57 min
Dec 9, 5:04 AM CSTSpecial Marine WarningLIX56 min
Dec 9, 6:01 AM CSTSpecial Marine WarningLIX89 min

Nearby

Flash Flood Warnings in Louisiana, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.